Texas, 2005

Flash Flood in Texas, September 5, 2005

September 5, 2005 · NWS EPZ · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Sep 5, 1:48 PM MST, 6 hours 57 minutes earlier.

Area forecast discussion, Sep 5, 1:48 PM MST, 6 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
248 PM MDT MON SEP 5 2005

.SYNOPSIS...
AN APPROACHING UPPER LEVEL STORM SYSTEM WILL COMBINE WITH
ABUNDANT MOISTURE ACROSS THE REGION TO GIVE US SCATTERED
THUNDERSTORMS. SOME STORMS WILL PRODUCE EXCESSIVE RAINFALL...SO A
FLASH FLASH FLOOD WATCH HAS BEEN ISSUED FOR THIS EVENING. ANOTHER
ROUND OF THUNDERSTORMS WILL OCCUR TUESDAY. WEDNESDAY AND THURSDAY
WILL SEE A DRYING TREND...BUT THE MOISTURE WILL RETURN FOR THE
END OF THE WEEK. TEMPERATURES THIS WEEK WILL REMAIN AT OR A
LITTLE BELOW NORMAL.

&&

.DISCUSSION...
THE MONSOON SEASONS CONTINUES IN FULL FORCE. THE MOISTURE PLUME
CONTINUES TO SIT OVER THE AREA WITH AN APPROACHING SHORT WAVE
VISIBLE IN THE WATER VAPOR IMAGE. THESE TWO WEATHER FEATURES WILL
COMBINE TO GIVE US SCATTERED THUNDERSTORMS. IN ADDITION LIGHT
WINDS ALOFT AND 3.5 KM OF WARM CLOUD DEPTH WILL LEAD TO VERY
EFFICIENT RAIN PRODUCERS. A FLASH FLOOD WATCH FOR THE ENTIRE AREA
HAS BEEN ISSUED THROUGH MIDNIGHT TONIGHT. TOMORROW THE MOISTURE
PLUME WILL STILL BE IN PLACE...BUT THERE IS NOT A CLEAR TRIGGER
OTHER THAN THE AFTERNOON HEATING...TO GET STORMS GOING SO THE
FLASH FLOOD THREAT WILL NOT BE AS GREAT TUESDAY. ON WEDNESDAY AND
THURSDAY THE UPPER HIGH THAT CURRENTLY SITS TO OUR EAST WILL
SLOWLY BEGIN TO NOSE INTO THE REGION. THIS WILL HELP PUSH THE
PLUME TO THE WEST. BUT THAT WONT LAST LONG...ON FRIDAY AN
APPROACHING TROF WILL PUSH THE PLUME AND HIGH BACK TOWARD THE
EAST. THE WEEKEND TROF HAS THE DISTINCT LOOK OF A FALL
SYSTEM...WE MAY BE SEEING THE END OF THE MONSOON SEASON...AND THE
START OF OUR SHORT SEVERE WEATHER SEASON. THE TEMPERATURES THIS
WEEK WILL START A LITTLE BELOW NORMAL WITH ALL THE CLOUDS AND
SHOWERS...BY MID WEEK WELL CLIMB BACK TOWARD NORMAL AND THEN FOR
NEXT WEEKEND WE WILL TREND THINGS BACK A LITTLE BELOW NORMAL.

&&

.AVIATION...
SCT TSTMS WL CONT THRU ERLY EVNG ACRS TWB ROUTES AND TAF
LOCATIONS. VSBYS SHD LWR TO MVFR CATEGORY IN HEAVIER SHOWERS.
WITH PLENTY OF MOISTURE IN ATMOSPHERE...SCT-BKN MID DECKS AND
OCNL LGT SHWRS EXPECTED THRU ERLY MRNG.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 68  86  67  88  68 /  30  30  30  10  20
SIERRA BLANCA TX        64  83  63  85  62 /  30  30  30  10  20
LAS CRUCES              66  85  66  86  67 /  30  30  30  10  20
ALAMOGORDO              68  81  68  82  67 /  30  40  30  20  20
CLOUDCROFT              47  64  45  66  46 /  40  40  30  20  20
TRUTH OR CONSEQUENCES   66  82  66  83  65 /  40  40  30  10  20
SILVER CITY             59  79  57  79  58 /  50  50  40  30  30
DEMING                  67  86  66  86  65 /  40  40  30  20  20
LORDSBURG               66  85  66  87  65 /  40  40  30  30  30

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
.NM, TX...NONE.

&&

15
Hazardous weather outlook, Sep 5, 10:15 AM MST, 10 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX
1115 AM MDT MON SEP 5 2005

NMZ022>025-030>032-TXZ055-056-052310-
EL PASO TX-HUDSPETH TX-SIERRA COUNTY LAKES REGION NM-
SOUTHERN DESERT NM-SOUTHERN SACRAMENTO MOUNTAINS NM-
SOUTHWEST DESERT/BOOTHEEL NM-SOUTHWEST DESERT/MIMBRES BASIN NM-
SOUTHWEST MOUNTAINS/LOWER GILA REGION NM-
TULAROSA BASIN/SOUTHERN DESERT NM-
INCLUDING THE CITIES OF...ALAMOGORDO...ANTHONY...CANUTILLO...
CHAPARRAL...DEMING...EL PASO...FABENS...FORT BLISS...HOLLOMAN AFB...
LAS CRUCES...LORDSBURG...MONTANA VISTA...SAN ELIZARIO...
SIERRA BLANCA...SILVER CITY...SOCORRO...SUNLAND PARK...
TRUTH OR CONSEQUENCES AND UNIVERSITY PARK
1115 AM MDT MON SEP 5 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST AND SOUTHCENTRAL NEW
MEXICO AND FAR WEST TEXAS.

.DAY ONE...

DEEP MOISTURE CONTINUES TO LIE OVER THE AREA.  THIS MOISTURE WILL
COMBINE WITH AFTERNOON HEATING AND WEAK UPPER LEVEL INSTABILITY TO
GIVE MOST OF THE AREA SCATTERED THUNDERSTORMS.  SOME OF THESE STORMS
WILL PRODUCE EXCESSIVE RAINFALL OF 1 TO 2 INCHES.  RUNOFF FROM THESE
STORMS COULD CAUSE SOME MINOR FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...

SCATTERED MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS
WILL OCCUR TUESDAY WITH A FEW STORMS PRODUCING LOCALLY
HEAVY RAINS...SMALL HAIL AND WIND GUSTS TO 40 MPH. ONLY A SLIGHT
CHANCE OF SHOWERS WEDNESDAY AND THURSDAY...WITH A BETTER CHANCE FOR
PRECIPITATION FOR THE END OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED FOR HEAVY RAINS AND MINOR
FLOODING.

In the hours before

Special weather statement, Sep 5, 7:11 PM MST, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
811 PM MDT MON SEP 5 2005

TXZ055-060430-
EL PASO-

...SCATTERED THUNDERSTORMS WITH HEAVY RAIN MOVING INTO EL PASO
COUNTY...

AT 805 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS MOVING WESTWARD INTO EL PASO COUNTY AND THE EL PASO
AREA. THE MAIN THREATS WITH THESE STORMS ARE HEAVY RAIN WITH SOME
STREET FLOODING POSSIBLE. THESE STORMS MAY ALSO PRODUCE WINDS UP TO
40 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE EL
PASO...CLINT...HORIZON CITY...SPARKS...VINTON...WESTWAY AND HUECO
TANKS.

MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND
PONDING OF WATER ON THE HIGHWAYS AS THESE STORMS MOVE THROUGH
POPULATED AREAS.

TRIPOLI

The radar

The El Paso radar (KEPZ), 27 km away, was scanning. The volume nearest the first event began at 03:44 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, El Paso

When
September 5, 8:45 PM MST to 9:15 PM MST
Where
El Paso County, El Paso
Reported by
BROADCAST MEDIA
Coordinates
31.783, -106.433

Local newscast showed video of flooded streets with police officers closing intersections.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2005Every state in 2005This day in weather historyWarnings in Texas, September 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5478816.